Flood, Huntingdon
- When
- January 1, 10:30 PM EST to January 2, 5:45 AM EST
- Where
- Huntingdon forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.417, -77.981 (the zone’s center; the record gives no point)
5 feet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Rising waters in the Little Juniata River at Spruce Creek caused the river gauge to exceed its flood stage of 8.0 feet, cresting at 8.5 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jan 1, 8:15 PM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 815 PM EST WED JAN 1 2003 IR IMAGERY SHOWING UPPER LO OVER VIRGINIA...WITH DEFORMATION BAND PRECIP OVER CENTRAL PA THIS EVENING. PERIODS OF MODERATE TO HEAVY RAIN WILL CONTINUE TO FALL OVER THE SUSQ VALLY FOR A FEW MORE HOURS...THEN DRIER AIR FILTERS INTO THE REGION AFTER MIDNIGHT. HEAVIEST RAINFALL TODAY HAS FALLEN OVER THE S CENTRAL MTNS...WHERE MULTISENSOR PRECIP ESTIMATES UP TO 2 INCHES HAS FALLEN. RPTS FROM COUNTY OFFICIALS REPORTS MAINLY MINOR FLOODING OF ROADWAYS AND BASEMENTS. SUSPECT WE WILL SEE SIMILAR RPTS OVER SUSQ VALL AS HEAVY BAND OF RAIN MOVES IN LATER THIS EVENING. WILL KEEP URBAN/SM STREAM FLOOD ADV GOING THROUGH ARND MIDNIGHT FOR MUCH OF THE REGION S OF I-80. OVER THE NORTHERN TIER...FREEZING RAIN IS BEGINNING TO RESULT IN NUMEROUS POWER OUTAGES THIS EVENING. THEREFORE...SUSPECT GREATER THAN 0.25 INCH OF ICE HAS ALREADY ACCUMULATED...AND MAY UPGRADE TO A WARNING...EVEN THOUGH PRECIP SHOULD TAPER OFF BY MIDNIGHT. **************** PREV AFD FOLLOWS ****************** FITZGERALD ...ISC BY 3 PM...WORK ZONES BY 345 PM...ZONES BY 4 PM... ...CHANGES... WILL KEEP FCST CLOSE TO WHAT WE HAVE NOW...BUT WILL TONE DOWN SNOW AMTS SOME TONIGHT. ...DISC... ...SHORT TERM... LOW OVER MID ATLANTIC AREA WILL LIFT NORTHWARD THIS AFT TOWARD MDT. ABOUT .5 TO 1.0 INCHES OF RAIN HAS OCCURRED...WITH MORE ON THE WAY. SMALL STREAMS UP HIGH NOW ACROSS SE PART OF CWA...WILL EDGE UP SOME OF THE SMALLER RIVERS LATER. STILL MORE RAIN TO COME...WILL BE CLOSE. SOME COLD AIR TO THE NORTH...WITH TEMPS NEAR OR JUST BELOW FREEZING. NOT REALLY ANY PROBLEMS YET...GROUND HAD A CHANCE TO WARM UP YESTERDAY. FOR THE NEXT FEW HOURS...PRECIPITATION LIKELY TO BECOME MORE SPOTTY...BUT MORE CONVECTIVE IN NATURE...AS DRY AIR ALOFT MOVES IN...AND AIRMASS COOLS ALOFT. SLIGHT TREND TO BE FASTER AND WARMER WITH CURRENT STORM. WILL KEEP SNOW IN ZONES IT IS IN NOW...BUT DOWNPLAY IT A LITTLE. TEMPS STARTING TO EDGE DOWN NOW...PRECIPITATION WILL BE MAINLY ZR/IP LATER. FOR THU...NOT A LOT GOING ON. NEXT STORM WILL BE IN THE LIGHT TO MODERATE RANGE...BORDERLINE FOR TYPE. ...LONGER TERM...PART FROM MID SHIFT... THUS...WILL KEEP HIGH...LIKELY TO CATEGORICAL POPS FOR ALL AREAS ON FRIDAY WITH THE CURRENT TARGET AMOUNT BEING A 2-4 INCH SNOWFALL...WITH POSSIBLY HIGHER AMOUNTS ACROSS THE NRN MTNS BASED ON GFS QPF VALUES. ETAX 6 HRLY QPF AT 66->84 HOURS IS HIGHER BY A FACTOR OF 2-3 WITH THE MAIN AXIS OF HEAVY SNOW NEAR AND TO THE SOUTH OF I-80. ...LONG TERM... MINOR SYSTEM LATE SUNDAY INTO EARLY MONDAY. NEXT POTENTIAL BIG SYSTEM IS ON TUE...COULD BE A BIG STORM...BUT MAY BE MAINLY TO THE E AND N OF OUR AREA. ...OTHER... HAPPY NEW YEAR TO ALL...LETS HOPE 2003 IS A GOOD ONE. .CTP... PA...WINTER STORM WARNING THROUGH ARND MIDNIGHT NORTHERN TIER COUNTIES. WINTER WX ADVISORY THROUGH ARND MIDNIGHT CENTRAL COUNTIES AND LAUREL HIGHLANDS. URBAND AND SMALL STREAM ADVISORY THROUGH LATE EVENING OVER SOUTHERN HALF OF CWA. MARTIN
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-020415- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 920 PM EST WED JAN 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY RAIN AND FREEZING RAIN WILL PUSH EAST OF CENTRAL PENNSYLVANIA BY AROUND 2 AM. HOWEVER...MODERATE TO HEAVY RAIN THIS EVENING WILL CAUSE FLOODING OF SOME SMALL STREAMS AND POOR DRAINAGE AREAS...MAINLY OVER AREAS SOUTH OF I-80. FREEZING RAIN WILL COME TO AN END BY MIDNIGHT OVER THE NORTHERN TIER BY AROUND MIDNIGHT. HOWEVER...A SIGNIFICANT AMOUNT OF ICE HAS ACCUMULATED OVER THE NORTHERN TIER COUNTIES...RESULTING IN POWER OUTAGES. FURTHER SOUTH...A LIGHT ACCUMULATION OF ICE IS STILL EXPECTED OVER THE CENTRAL MOUNTAINS AND LAUREL HIGHLANDS...AS RAIN TURNS TO FREEZING RAIN BEFORE ENDING AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN... ANOTHER WINTER STORM WILL BRING WIDESPREAD SNOW TO THE REGION BEGINNING THURSDAY NIGHT. THE SNOW WILL CONTINUE THROUGH FRIDAY. AT THE PRESENT TIME...2 TO 5 INCHES OF SNOW APPEARS LIKELY IN MANY AREAS BY LATE FRIDAY...THOUGH HIGHER AMOUNTS OF GREATER THAN 6 INCHES ARE POSSIBLE ACROSS CENTRAL PENNSYLVANIA BASED ON SOME COMPUTER MODELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. KF
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339513.